Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Morristown, TN

May 14, 2005Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 14, 2005, 7:09 PM EDT for Johnson County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 7:09 PM EDT (23:09 UTC)
Expired
May 14, 2005, 7:51 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Johnson County, TN

The radar

The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 142309
SVRMRX
TNC091-150015-
/O.NEW.KMRX.SV.W.0090.050514T2309Z-050515T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF MOUNTAIN CITY

* UNTIL 815 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF MOUNTAIN CITY...OR ABOUT 11 MILES SOUTHEAST OF
  BRISTOL TN...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNTAIN CITY BY 730 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3654 8171 3648 8170 3643 8172 3638 8178
      3629 8194 3638 8203 3647 8194 3650 8198
      3652 8196 3657 8191 3661 8182 3662 8166

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 142351
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT SAT MAY 14 2005

TNC091-150002-
/O.CAN.KMRX.SV.W.0090.000000T0000Z-050515T0015Z/
JOHNSON TN-
752 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3654 8171 3648 8170 3643 8172 3638 8178
      3629 8194 3638 8203 3647 8194 3650 8198
      3652 8196 3657 8191 3661 8182 3662 8166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:55 PM EDT, 14 minutes earlier.

Area forecast discussion, May 14, 6:55 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT SAT MAY 14 2005

.DISCUSSION...LINE OF THUNDERSTORMS HAVE MOVED OUT OF SEVERE
THUNDERSTORM WATCH AREA ACROSS MOST OF FORECAST AREA AND WEAKENED
ACROSS SOUTHERN SECTIONS. STRONGEST THUNDERSTORM ACTIVITY WAS
CONTINUING OVER NE TN AND SW VA WHERE AIRMASS WAS STILL UNSTABLE.
AIRMASS HAS COOLED AND STABILIZED BEHIND THIS ACTIVITY. SHOWERS AND
THUNDERSTORMS CONTINUE AHEAD OF THE COLD FRONT FROM SOUTHERN MIDDLE
KY THROUGH OHX TO NE MS. GOOD RAINFALL AMOUNTS ARE BEING PRODUCED
BUT THIS ACTIVITY IS NOT AS STRONG AS THE ACTIVITY THIS AFTERNOON
AND EARLY EVENING. UPDATE OUT ABOUT 700 PM TO DROP WATCH FROM ZONES
AS IT EXPIRES. WILL STILL KEEP HIGH POPS THROUGH THE EVENING AND
EARLY MORNING HOURS UNTIL PRE FRONTAL CONVECTION HAS MOVED THROUGH.
MAY HAVE TO ISSUE ANOTHER UPDATE LATER THIS EVENING TO CHANGE RAIN
CHANCES.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TD
Hazardous weather outlook, May 14, 5:00 AM EDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT MAY 14 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING
THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL. IN ADDITION...AN ISOLATED WEAK TORNADO OR TWO WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

ON THURSDAY...ANOTHER COLD FRONT WILL MOVE INTO THE REGION BRINGING
THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, May 14, 4:36 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
05/14/2005                   UNION              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTY WIDE. REPORTED BY DISPATCHER.

0425 PM     HAIL             CLEVELAND               35.18N 84.87W
05/14/2005  0.75 INCH        BRADLEY            TN   PUBLIC

            DIME TO PENNY SIZED HAIL AT CLEVELAND HIGH SCHOOL.

0430 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
05/14/2005                   LOUDON             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

MEP
Local storm report, May 14, 4:56 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
05/14/2005                   MCMINN             TN   LAW ENFORCEMENT

            FEW TREES DOWN COUNTYWIDE.

0425 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
05/14/2005                   ROANE              TN   LAW ENFORCEMENT

            *** 2 INJ *** ONE TREE DOWN. CEDAR TREE FELL ON FATHER
            AND SON. CELL PHONE CALL TO DISPATCH...EXACT LOCATION
            UNKNOWM.

&&

MEP
Local storm report, May 14, 6:55 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             3 NE BRISTOL VA         36.64N 82.13W
05/14/2005  0.75 INCH        WASHINGTON         VA   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY SPOTTER.

0633 PM     HAIL             JONESBOROUGH            36.29N 82.48W
05/14/2005  0.75 INCH        WASHINGTON         TN   AMATEUR RADIO

            PENNY SIZE HAIL AT JONESBOROUGH. REPORTED BY AMATEUR RAIO
            OPERATER.

0635 PM     TSTM WND DMG     ERWIN                   36.14N 82.41W
05/14/2005                   UNICOI             TN   LAW ENFORCEMENT

            FEW TREES DOWN IN THE SOUTHER PART OF THE COUNTY.

0640 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
05/14/2005                   WASHINGTON         TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND JOHNSON CITY.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:29 PM EDTSevere Thunderstorm WarningMRXUnion31 min
May 14, 4:12 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane33 min
May 14, 4:16 PM EDTSevere Thunderstorm WarningMRXBradley44 min
May 14, 4:28 PM EDTSevere Thunderstorm WarningMRXMcMinn47 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningMRXPolk56 min
May 14, 4:37 PM EDTSevere Thunderstorm WarningMRXMonroe53 min
May 14, 4:56 PM EDTSevere Thunderstorm WarningMRXHawkins34 min
May 14, 5:33 PM EDTSevere Thunderstorm WarningMRXGreene57 min
May 14, 6:04 PM EDTSevere Thunderstorm WarningMRXWashington56 min
May 14, 6:13 PM EDTSevere Thunderstorm WarningMRXGreene35 min
May 14, 6:15 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington50 min
May 14, 6:40 PM EDTSevere Thunderstorm WarningMRXCarter48 min
May 14, 6:58 PM EDTSevere Thunderstorm WarningMRXSullivan47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.